Utah, 2010Dense Fog in Utah, February 16, 2010
February 16, 2010 · NWS GJT · 1 event in 1 county or zone
Persistent temperature inversions allowed areas of dense fog to develop in the Grand Valley and Grand Flat areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent temperature inversions allowed areas of dense fog to develop in the Grand Valley and Grand Flat areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 15, 2:30 PM MST, 12 hours earlier.
Area forecast discussion, Feb 15, 2:30 PM MST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MST MON FEB 15 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
SHEARED SHORT WAVE DROPS SOUTH SOUTHEAST TONIGHT ALONG THE UTAH AND
COLORADO BORDER. THIS DISTURBANCE IS NOT PARTICULARLY STRONG BUT
HITS THE WESTERN SLOPE JUST RIGHT FOR LIGHT SNOW ACCUMULATIONS FOR
THE MOUNTAINS AND POSSIBLY SOME VALLEYS. LEFT FRONT EXIT REGION OF
THE 80 KNOT JET GENERATES THE UPWARD MOTION FOR SNOW. ASIDE FROM THE
NEARBY JET CORE...GRADIENT FLOW IS WEAK WITH MOUNTAIN TOP WINDS ON
THE ORDER OF 10 KNOTS AND CONFIRMED BY REMOTE SENSORS. SNOWFALL WILL
BE MORE DRIVEN BY THE UPPER LEVEL DIVERGENCE AND RELATIVELY LOW
STATIC STABILITY RATHER THAN OROGRAPHICS...WHICH JUSTIFIES THE
MODERATELY HIGH CHANCE POPS FOR THE VALLEYS. ONLY SOUTHEAST UTAH IS
EXPECTED TO BE PCPN FREE AS THIS AREA WILL BE ON THE SUBSIDENT SIDE
OF THE JET. SHORT WAVE WILL BE MOVING INTO NRN NEW MEXICO AFTER
MIDNIGHT AND EXPECT SNOW TO DECREASE NORTH TO SOUTH. GIVEN THE SHORT
DURATION OF UPWARDS FORCING...SNOWFALL IS EXPECTED TO BE
SUBADVISORY.
MONDAY AND MONDAY NIGHT...THE FLOW BECOMES ANTICYCLONIC AS UTAH AND
COLORADO WILL BE IN BETWEEN SHORT WAVES. THE 15Z SREF SHOWS NO QPF
FOR MONDAY...BUT SHALLOW MOISTURE THAT REMAINS OVER NW COLORADO
COMBINED WITH FAVORABLE BUT LIGHT NORTHWEST FLOW MAY INDUCE A FEW
FLURRIES. OTHERWISE MOSTLY TO PARTLY SUNNY CONDITIONS CAN BE
EXPECTED FOR ERN UTAH AND SW COLORADO.
TUESDAY...A COLD FRONT APPROACHES FROM THE NRN ROCKIES THAT WILL
INCREASE THE CHANCE OF SNOW ACROSS THE UINTAS AND NW COLORADO. THE
SOUTH WILL REMAIN DRY BUT EXPECT AN INCREASE OF CLOUDS SOUTH OF I70.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE FLOW ALOFT BACKS A BIT TOWARD THE WEST WED NIGHT AS A STRONG
SHRT WV ROTATES AROUND A PARENT LOW OVER SRN SASKATCHEWAN AND
DROPS INTO SW MONTANA. THIS BRINGS AN INCREASE IN BOTH MSTR AND
DYNAMICS ESPECIALLY ALONG AND NEAR THE WY BORDER. THIS FEATURE
DROPS INTO WY THURSDAY AND APPEARS SLOWER AND WEAKER THAN PREVIOUS
RUNS WITH GENERAL LACK OF WELL DEFINED SFC FRONT. STILL BELIEVE THE
NRN AND CNTRL MTNS NEAR THE DIVIDE LIKELY TO RECEIVE LIGHT SNOW. TROF
PASSAGE IS EXPECTED THUR NIGHT ACCOMPANIED BY MID LEVEL COLD
ADVECTION WHICH WILL INCREASE PCPN POTENTIAL AS LAPSE RATES
STEEPEN. HOWEVER BY EARLY FRI MORNING PCPN WILL BEGIN TO DECREASE
FROM THE WEST WITH THE EXCEPTION OF THE NRN AND CNTRL MTNS WHERE
SHOWERS WILL LINGER. INTERESTING PATTERN EVOLVES BY FRI SHOWING
STRONG CLOSED LOW OFF CA COAST WHILE A SECONDARY SHRT WV OVER ERN
OR/WA HELPS TO PRODUCE A MORE WESTERLY FLOW WITH MODERATE MSTR AND
WARM ADVECTION RESULTING IN SCATTERED MTN SHOWERS.
FOR THE REMAINDER OF THIS EXTENDED PERIOD MEDIUM RANGE MDLS TREND
OUT OF PHASE...BUT IT APPEARS A WSWRLY FLOW BECOMES ESTABLISHED WITH
EMBEDDED WEAK VORT CENTERS ROTATING OUT OF PARENT LOWS OVER THE NRN
ROCKIES AND WEST COAST. THIS PRODUCES UNSETTLED CONDITIONS WITH SHWRS
OVR THE MTNS...WHICH APPEAR TO FAVOR THE NORTHERN PORTIONS OF THE
CWA. TEMPERATURES WILL BE RUNNING NEAR TO SLIGHTLY BELOW SEASONAL
NORMS THROUGH THE PERIOD.
&&
.AVIATION...
CONDITIONS WILL DETERIORATE THIS AFTERNOON WITH LOWER CIGS AND VIS.
VFR WILL GIVE WAY TO WIDESPREAD MVFR WITH LOCAL IFR AS LIGHT SNOW
INCREASES AFTER 20Z AND CONTINUES THROUGH 05Z WITH MOUNTAIN
OBSCURATIONS. SLOW IMPROVEMENT FROM NORTH TO SOUTH IS EXPECTED
BETWEEN 05Z-15Z TONIGHT WITH WIDESPREAD VFR RETURNING AFTER 15Z
TUESDAY. SOUTHEAST UTAH AND EXTREME SOUTHWEST COLORADO WILL STAY
VFR DURING THE NEXT 24 HOURS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...PF
LONG TERM....MC
AVIATION.....PF
Hazardous weather outlook, Feb 15, 5:45 AM MST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON FEB 15 2010
COZ001>014-017>023-UTZ022>025-027>029-161245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON FEB 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PATCHY FOG WILL DISSIPATE THIS MORNING OVER THE LOWER VALLEYS
OF EASTERN UTAH AND WESTERN COLORADO. AREAS OF SNOW MOVE BACK
INTO THE NORTHERN AND CENTRAL MOUNTAINS THIS AFTERNOON AND
WILL CONTINUE THROUGH TONIGHT. MOUNTAIN LOCATIONS FROM VAIL
PASS NORTH TO STEAMBOAT SPRINGS CAN EXPECT NEW SNOWFALL AMOUNTS FROM
3 TO 6 INCHES BY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
NORTHWEST FLOW ALOFT WILL BRING MORE SNOWFALL TO THE NORTH
WEDNESDAY NIGHT THROUGH THURSDAY AND AGAIN OVER THE WEEKEND.
SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Dense Fog, Grand Flat and Arches
- When
- February 16, 2:30 AM MST to 11:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Areas of dense fog reduced visibilities to one-quarter mile.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Massachusetts, February 16 to 17, 2010$30,000 · 8 events
- Winter Weather in New York, February 16, 201015 events
- Heavy Snow in New Hampshire, February 16, 20104 events
- Winter Weather in Vermont, February 16, 20103 events
- Heavy Snow in New Hampshire, February 16 to 17, 20103 events
- Heavy Snow and Winter Weather in Connecticut, February 16, 20102 events
- Winter Weather in Massachusetts, February 16, 20102 events
- Heavy Snow in New York, February 16, 20102 events
- Drought in Hawaii, February 16 to 28, 20102 events
- Dense Fog in Colorado, February 16 to 17, 20102 events
- Dense Fog in Utah, February 16 to 17, 20102 events
- Heavy Snow in Connecticut, February 16, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210582.